advertisement
Question
Posted by: Very Worried | 2004/11/01

Cat with seizures: PLEASE HELP!

Hi Doc

This is my second posting to you about the same problem. I contacted you a couple of month's ago about our 15 year old long haired colourpoint siamese. He has been suffering from seizures for some time now, although he stopped having them for a period of several weeks after he went on a course of antibiotics due to an abcess on his flank. However, he started them again about 2 weeks ago, but this time the problem is more severe, with the seizures coming in clusters. To update you, we live 300km from the nearest Vet, and he only visits our town once a month. We travelled with the cat the 300km to the vet, but he could not give us a definite diagnosis for the seizures, though he tested the cat's blood and urine. He could not find any kidney or blood sugar problems either, though the cat did have a painful bladder infection which seems to have cleared up with a strong course of antibiotics (10 days). We also started phenobarbitol on the 28th Oct (Thur last week), but cannot see much improvement with the seizures at this stage. The cat is still eating quite well, although not drinking very much, but he has developed a weakness in his back legs, and is reluctant to jump up anywhere. In fact when he walks he seems very shaky. I have read online that it can take 2 - 4 weeks for the levels of phenobarbitol to be at the optimin level in the cat's blood, but we are very concerned that the cat seems to be getting worse, not better.

Do you think he is exhibiting signs of a brain tumour? If so, please could you tell us what the other symptoms could be, and what we should look out for if the cat is reaching the end of the road? The nearest facility for getting a Catscan or MRI done on the cat is about 800km away and we just don't want this poor cat to suffer unnecessarily, if the outlook is bleak.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberVet

Seizures can certainly be a symptom of a brain tumour, however seizures can be purely as result of epilepsy as well. It sounds like your vet has looked at the general medical conditions that can cause seizures such as liver problems, kidney problems and blood glucose problems, etc. In general, brain tumours will typically lead to progressive neurological abnormality, such as a head tilt, being constantly off-balance or falling over or other behaviour problems. If we assume that the diagnosis of epilepsy is correct, the treatment with phenobarbitone is also correct. This treatment can also be used even if the cause of the seizures is a brain tumour. The dose must be individualised for each individual cat. Initially, hindquarter weakness is not uncommon, but this should resolve within about 14 days. If it does not resolve, it may be part of the nervous system disease in general, and may indicate a more serious problem. If the seizures persist, the phenobarbitone dose will need to be increased, but that amount depends on the body weight of the particular cat.

Good luck, and I hope that helps.

Dr Malan van Zyl
Veterinary Specialist Physician
Cape Town

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Chill | 2004/11/02

I'm sure Dr van Zyl will respond to you soon. Meantime, you're doing what you can, keep up with the medication, and see what happens. I know this is so worrying and stressfull, and it's horrible feeling so helpless when you care such a lot about your pet. I'm sure you are taking good care of him, and that is all you can really do.

Good luck.

Reply to Chill

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement